Oklahoma, 2008Hail and Damaging Winds in Oklahoma, December 27, 2008
December 27, 2008 · NWS OUN · 4 events in 4 counties and zones
Strong to severe thunderstorms developed along a cold front, producing strong winds and heavy rain. Some minor damage was reported in eastern Oklahoma City.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed along a cold front, producing strong winds and heavy rain. Some minor damage was reported in eastern Oklahoma City. Monetary damages were estimated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 26, 6:17 PM CST, 8 hours 38 minutes earlier.
Area forecast discussion, Dec 26, 6:17 PM CST, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CST FRI DEC 26 2008
.AVIATION...
MVFR CONDITIONS ARE EXPECTED THROUGH 271800 EAST OF AREAS FROM
LAW-OKC-END. THUNDERSTORMS ARE LIKELY 270600-271200 EAST OF SPS-
OKC-PNC. A COLD FRONT WILL MOVE THROUGH OKC 271200-271500 WITH
NORTH GUSTS APPROACHING 30KTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 45 49 24 56 / 60 40 10 10
HOBART OK 44 46 21 56 / 30 20 0 0
WICHITA FALLS TX 51 56 26 59 / 50 30 10 10
GAGE OK 33 36 15 55 / 30 20 0 0
PONCA CITY OK 41 42 23 52 / 60 40 10 10
DURANT OK 66 66 30 56 / 90 80 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
30/09/30
Hazardous weather outlook, Dec 26, 6:30 PM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
630 PM CST FRI DEC 26 2008
OKZ004>048-050>052-TXZ083>090-271300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
630 PM CST FRI DEC 26 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM BLACKWELL TO EL RENO TO
WALTERS OKLAHOMA...TO WICHITA FALLS AND ARCHER CITY IN TEXAS. SOME
CITIES INCLUDED WITHIN THE SLIGHT RISK ARE...OKLAHOMA CITY...
STILLWATER... ARDMORE...DURANT...AND ADA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 10
PM...WITH AN INCREASING NUMBER OF STORMS BY EARLY SATURDAY.
IMPACTS...
WIND GUSTS TO 75 MPH AND HAIL UP TO TWO INCHES IN DIAMETER WILL BE
THE MAIN CONCERNS. THERE IS ALSO A RISK FOR TORNADOES...ESPECIALLY
IN SOUTHEAST OKLAHOMA.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS OVERNIGHT
AND EARLY SATURDAY MORNING.
DISCUSSION...
AN UPPER LEVEL STORM SYSTEM OVER THE SOUTHERN ROCKIES WILL MOVE OUT
INTO THE SOUTHERN PLAINS OVERNIGHT TONIGHT. MEANWHILE WARM AND MOIST
AIR FROM THE GULF OF MEXICO WILL CONTINUE TO MOVE NORTH ACROSS TEXAS
AND INTO OKLAHOMA. THIS WILL RESULT IN MODERATE INSTABILITY ACROSS
THE SLIGHT RISK AREA TONIGHT. AS THE UPPER LEVEL STORM SYSTEM
APPROACHES STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND AHEAD OF AN ADVANCING COLD FRONT... WHICH WILL MOVE
SOUTHEAST ACROSS THE AREA LATE TONIGHT AND EARLY SATURDAY MORNING.
ALTHOUGH DAMAGING STRAIGHT-LINE WINDS AND HAIL WILL BE THE PRIMARY
THREATS FROM THE STORMS... TORNADOES WILL BE POSSIBLE... PRIMARILY
ACROSS SOUTHEAST OKLAHOMA. THE STORMS WILL MOVE VERY FAST AT A TIME
WHEN MOST PEOPLE ARE SLEEPING. PEOPLE IN THE SLIGHT RISK AREA SHOULD
REMAIN CLOSE TO NOAA WEATHER RADIO OR A SOURCE OF WEATHER
INFORMATION TONIGHT...AND HAVE A PLAN OF ACTION SHOULD SEVERE
WEATHER APPROACH.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST SATURDAY DEC 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
RAIN MAY MIX WITH OR CHANGE OVER TO LIGHT SNOW LATE TONIGHT ACROSS
PORTIONS OF NORTHWEST OKLAHOMA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
STRONG TO SEVERE THUNDERSTORMS WILL ACCOMPANY A COLD FRONT AS IT
MOVES THROUGH SOUTHEAST OKLAHOMA AND WESTERN NORTH TEXAS EARLY
SATURDAY. THE STORMS ARE EXPECTED TO EXIT THE AREA BY MID-DAY.
OTHER HAZARDOUS WEATHER...
RAIN MAY CONTINUE TO MIX WITH OR CHANGE OVER TO SNOW ACROSS PORTIONS
OF NORTHERN OKLAHOMA SATURDAY MORNING. ACCUMULATIONS UP TO AROUND A
HALF AN INCH ARE POSSIBLE. THE SNOW MAY CAUSE A FEW SLICK SPOTS
SATURDAY MORNING. HOWEVER... THE SNOW LIKELY WILL NOT LINGER LONG AS
TEMPERATURES SATURDAY AFTERNOON ARE EXPECTED TO WARM ABOVE FREEZING.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY. UNSCHEDULED UPDATES ARE LIKELY LATER TODAY AND TONIGHT.
MAXWELL/BURKE/30In the hours before
Special weather statement, Dec 27, 1:37 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
137 AM CST SAT DEC 27 2008
OKZ011-015>017-022-034-035-270800-
DEWEY OK-BLAINE OK-CUSTER OK-WASHITA OK-MAJOR OK-KIOWA OK-GREER OK-
137 AM CST SAT DEC 27 2008
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CUSTER...DEWEY...
GREER...KIOWA...MAJOR AND WASHITA COUNTIES.
A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM NEAR CANTON... TO
CUSTER CITY... TO BESSIE... TO NEAR GRANITE AT 137 AM CST...MOVING
NORTHEAST AT 60 MPH.
SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE... ALONG WITH
FREQUENT LIGHTNING AND BRIEF HEAVY RAIN.
PEOPLE IN BLAINE...CUSTER...DEWEY...GREER...KIOWA...MAJOR AND WASHITA
COUNTIES...INCLUDING THE CITIES OF CLINTON...HOBART AND
WEATHERFORD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
30
Special weather statement, Dec 27, 2:46 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
246 AM CST SAT DEC 27 2008
OKZ023-035-037-038-044-270900-
CADDO OK-COTTON OK-KIOWA OK-TILLMAN OK-COMANCHE OK-
246 AM CST SAT DEC 27 2008
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO...COMANCHE...COTTON...
KIOWA AND TILLMAN COUNTIES.
A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES SOUTH OF FORT
COBB RESERVOIR... WICHITA MOUNTAINS WILDLIFE REFUGE... TO 9 MILES
SOUTHWEST OF HOLLISTER AT 246 AM CST...MOVING NORTHEAST AT 75 MPH.
SMALL HAIL... WINDS AROUND 50 MPH ARE POSSIBLE... ALONG WITH
FREQUENT LIGHTNING AND BRIEF HEAVY RAIN.
PEOPLE IN CADDO...COMANCHE...COTTON...KIOWA AND TILLMAN COUNTIES...
INCLUDING THE CITY OF LAWTON...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
30
Special weather statement, Dec 27, 2:54 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
254 AM CST SAT DEC 27 2008
OKZ007-008-012-013-017-018-024-270915-
BLAINE OK-KINGFISHER OK-GARFIELD OK-NOBLE OK-KAY OK-GRANT OK-
CANADIAN OK-
254 AM CST SAT DEC 27 2008
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CANADIAN...
GARFIELD...GRANT...KAY...KINGFISHER AND NOBLE COUNTIES.
A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES EAST OF
KREMLIN TO GEARY AT 254 AM CST...MOVING NORTHEAST AT 75 MPH.
SMALL HAIL... WINDS AROUND 50 MPH ARE POSSIBLE... ALONG WITH
FREQUENT LIGHTNING AND BRIEF HEAVY RAIN.
PEOPLE IN BLAINE...CANADIAN...GARFIELD...GRANT...KAY...KINGFISHER AND
NOBLE COUNTIES...INCLUDING THE CITIES OF ENID AND KINGFISHER...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.
30
Thunderstorm Wind, Comanche
- When
- December 27, 2:55 AM CST
- Where
- Comanche County, Cache
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.630, -98.630
Part of a aluminum roof was removed by high winds from a trailer home. Two residents asleep underneath the damaged roof were not injured. No other damage was reported. No monetary damages were given.
Thunderstorm Wind, Caddo
- When
- December 27, 3:20 AM CST
- Where
- Caddo County, 2 mi W of Cyril
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 34.900, -98.235
Thunderstorm Wind, Oklahoma
- When
- December 27, 4:30 AM CST
- Where
- Oklahoma County, 0.5 mi NNW of Del City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.457, -97.443
Two power poles were blown down near Sunnylane Road and Interstate 40. The report was relayed by KWTV-9. Monetary damages were not available.
Hail, Payne
- When
- December 27, 4:45 AM CST
- Where
- Payne County, 2.75 mi WSW of Stillwater
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.105, -97.106
The hail was reported near the intersection of Sangre Road and 19th street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, December 27, 20081 death · 1 event
- Flash Flooding and Damaging Winds in Illinois, December 27, 2008$787,000 · 61 kt wind · 36 events
- Flood in Michigan, December 27, 2008$3.6 million · 1 event
- Flash Flooding and Flooding in Illinois, December 27 to 28, 2008$1.1 million · 65 kt wind · 16 events
- Ice Storm in Iowa, December 27, 2008$220,000 · 26 events
- Tornadoes and Flash Flooding in Missouri, December 27, 2008$93,000 · EF0 · 43 events
- Flooding in New York, December 27 to 31, 2008$400,000 · 8 events
- Strong Wind in Illinois, December 27 to 28, 20085 injured · $50,000 · 1 event
- Damaging Winds in Illinois, December 27, 2008$203,000 · 65 kt wind · 7 events
- Hail and Damaging Winds in Kansas, December 27, 2008$150,000 · 52 kt wind · 6 events
- Damaging Winds in Missouri, December 27, 2008$123,000 · 61 kt wind · 5 events
- Tornadoes and Flash Flooding in Missouri, December 27, 2008EF1 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139204, 139192, 139191, 139200.